Alert archive / Arizona / Wind Advisories in 2023

Wind Advisory 2, NWS Flagstaff, AZ

February 28, 2023Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 28, 2023, 1:39 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 1, 2023, 5:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2023, 1:39 PM MST (20:39 UTC)
In effect from
Mar 1, 2023, 5:00 AM MST
Expired
Mar 1, 2023, 5:00 PM MST
In force
12 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS75 KFGZ 282039
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
139 PM MST Tue Feb 28 2023

AZZ012>014-040-011500-
/O.NEW.KFGZ.WI.Y.0002.230301T1200Z-230302T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
139 PM MST Tue Feb 28 2023 /139 PM MST Tue Feb 28 2023/

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Little Colorado River Valley and northeast plateaus and
  mesas inluding Tuba City, Winslow, Holbrook, Snowflake, Saint
  Johns, Springerville, Dilkon, Kykotsmovi. 

* WHEN...From 5 AM to 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Localized areas of blowing dust could
  reduce visibility. Snow showers are forecast to develop late
  Wednesday afternoon in these areas, with light accumulation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
025 
WWUS75 KFGZ 010928
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
228 AM MST Wed Mar 1 2023

AZZ012>014-040-020000-
/O.CON.KFGZ.WI.Y.0002.230301T1200Z-230302T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
228 AM MST Wed Mar 1 2023 /228 AM MST Wed Mar 1 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...South winds increasing to 25 to 35 mph, with gusts up to
  50 mph this morning and continuing through the afternoon.

* WHERE...The Little Colorado River Valley and adjacent areas, 
  including Tuba City, Winslow, Holbrook, Snowflake, Saint Johns, 
  Springerville, Dilkon, Kykotsmovi.

* WHEN...From 5 AM to 5 PM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Localized areas of blowing dust could
  reduce visibility. Snow showers are forecast to develop late
  Wednesday afternoon in these areas, with light accumulation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
271 
WWUS75 KFGZ 011910
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1210 PM MST Wed Mar 1 2023

AZZ012>014-040-020000-
/O.CON.KFGZ.WI.Y.0002.000000T0000Z-230302T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
1210 PM MST Wed Mar 1 2023 /1210 PM MST Wed Mar 1 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...The Little Colorado River Valley and adjacent areas, 
  including Tuba City, Winslow, Holbrook, Snowflake, Saint Johns, 
  Springerville, Dilkon, Kykotsmovi.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...Localized areas of blowing dust could
  reduce visibility. Snow showers are forecast to develop late
  Wednesday afternoon and overnight in these areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 28, 9:52 AM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 28, 9:52 AM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
952 AM MST Tue Feb 28 2023

.SYNOPSIS...Breezy and cool conditions today, with some low clouds
and flurries from Flagstaff northward. Snow shower activity begins
to increase tonight, with a major winter storm set to affect the
region Wednesday through early Thursday. This storm will produce
very difficult travel conditions, heavy snow accumulations, very
low snow levels and drifting snow. Now is the time to plan and
prepare. Improving conditions Thursday afternoon through the
weekend.

&&

.UPDATE...The major winter storm arriving later tonight through
early Thursday remains on track. Our forecasts have not wavered
much over the past 48 hours, calling for extremely heavy snow
accumulation above 6000 feet with moderately heavy amounts down to
4500 feet, and light snow to valley floors. There has been a trend
to bring a bit more snow toward the end of the storm, with snow on
the back side of the low Thursday morning. The current Winter
Storm Warning valid times cover that scenario already. The only
changes to winter headlined products being considered are to start
Yavapai County's Winter Storm Warning at 5 AM (instead of 11 AM)
as heavy snow will be possible in the mountains at that time. We
will also consider some Winter Weather Advisories for the lower
elevation areas of east central and northeast Arizona.

&&

.PREV DISCUSSION /350 AM MST/...Light snow is falling over the
Kaibab Plateau this morning, with low clouds from Flagstaff
northward starting to cool a bit and expand in coverage. This is
due to a fast-moving lead s/wv that ejected out of the southern
Sierras this morning, currently moving through southern Utah.
This wave will not make any more southward progress and it is
losing any cyclonic curvature that it had, so conditions should
not worsen.

Upslope flow continues through the day, with hghts slowly lowering
as a deep trough carves out along the west coast. This flow regime
will continue to produce low clouds and flurries through the day,
but coverage will be minimal.

By tonight, even with the low still hundreds of miles away, enough
cooling takes place so that upslope shower activity will become
more intense. Most activity will still be from the Western
Mogollon Rim northward. This regime continues through at least
the first half of Wednesday, only making slight eastward
progress. Then, the upper level trough, by now consolidated into
a deep and cold closed low over SOCAL, ejects east across Arizona
Wednesday night and into New Mexico early Thursday.

As we have been saying, this is deep, cold low, with an impressive
moisture tap, deep saturation and 6-12 hours of strong dynamics.
The frontal dynamics alone would produce an event similar to what
we saw last Saturday night. However, this event has many more
hours of terrain-forced precipitation, instability, and even
wrap-around precipitation Thursday morning.

This will be a serious storm, perhaps the most impactful of this
winter, at least in central Arizona. Many areas are still dealing
with snow removal and snow loads, this will not help the
situation. Additionally, expect blowing and drifting snow, again,
as well as snow levels dropping to the valley floors, again. We
have converted the Winter Storm Watch into a series of Warnings
that progress from northwest to southeast over the next 48 hours.
Additional headlines for wind and lower elevations snowfall may
be needed as this evolves.

After Thursday afternoon, expect breezy, but drier and warmer
weather heading into next weekend. The threat for a sub-tropical
tap and potential rain-on-snow event seems to have diminished for
now, we'll keep an eye on it.

&&

.AVIATION...For the 18Z TAF package...MVFR conditions will
continue today, primarily along mountainous terrain. Downslope areas
will have better conditions. Scattered SHRA/SHSN will move west to
east and could cause additional MVFR, and isolated IFR conditions.
RA/SH will become more widespread after 06Z with widespread IFR and
local LIFR conditions. Southwest winds of 15-25 kts and gusts
upwards of 30 kts will be present along the Kaibab Plateau and
Mogollon Rim through the TAF period. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Another winter storm will bring increasing southwest
winds and additional rain/snow starting later this afternoon. Snow
showers and winds will become more widespread on Wednesday. Heaviest
snow accumulation will likely be Wednesday afternoon.

Thursday through Saturday...Snowfall will gradually decrease west to
east Thursday morning, along with winds shifting out of the
northwest. A break in this active winter weather pattern is expected
Friday and Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to 8 AM MST Thursday
for AZZ004-104.

Winter Storm Warning from 5 AM Wednesday to 8 AM MST Thursday
for AZZ006-007-015-038-106-107-115-138.

Winter Storm Warning from 11 AM Wednesday to 5 AM MST Thursday
for AZZ008-037-108-137.

Winter Storm Warning from 5 AM Wednesday to 11 AM MST Thursday
for AZZ011-039-111-139.

Winter Storm Warning from 11 AM Wednesday to 8 AM MST Thursday
for AZZ016-018-116-118.

Winter Storm Warning from 5 PM Wednesday to 11 AM MST Thursday
for AZZ017-117.

&&

PUBLIC...JJ/Peterson
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:19 AM MSTWinter Storm WarningFGZApache, Coconino, Gila, Navajo, Yavapai56 hr

Nearby

Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.